Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

June 24, 2021

NWS Key West, FL issued this special weather statement at Jun 24, 2021, 9:55 AM EDT. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 9:55 AM EDT (13:55 UTC)
Expired
Jun 24, 2021, 11:00 AM EDT
In force
65 min
Issued by
NWS Key West, FL

The radar

The Key West radar (KBYX), 4 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:24 AM EDTMARINE TSTM WIND 433 Wsw Big Coppitt Key, FLEAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT 1024 AM EDT.
Jun 24, 10:35 AM EDTMARINE TSTM WIND 445 Wsw Boca Chica Channe, FLEAST-SOUTHEASTWIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 1035 AM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS82 KKEY 241355
SPSKEY

Special Weather Statement
National Weather Service Key West FL
955 AM EDT Thu Jun 24 2021
 
FLZ078-241500-
Monroe Lower Keys FL-
955 AM EDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
1100 AM EDT...

At 953 AM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 9 miles south of Sugarloaf Key, or 11 miles
southeast of Big Coppitt Key, moving west at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Geiger Key, Sunset Key and Shark Key.

This includes US 1 between mile markers 0 and 12. 

LAT...LON 2456 8189 2457 8182 2464 8178 2460 8180
      2457 8179 2457 8175 2464 8173 2459 8174
      2463 8169 2458 8173 2458 8172 2461 8169
      2461 8170 2462 8166 2460 8157 2456 8168
TIME...MOT...LOC 1353Z 099DEG 18KT 2449 8152 

$$

BT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Jun 24, 4:17 AM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 4:17 AM EDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Key West FL
417 AM EDT Thu Jun 24 2021

.DISCUSSION...
Currently - Surface through lower level Atlantic ridge extends
west southwestward across the eastern United States and across
Florida. Meanwhile, an upper trough is located over the eastern
United States and a cutting off upper level low is aligned over
eastern Cuba. This has led to a subtle lower level reflection
near the Florida Keys. Conditions are seasonably unstable with
ample CAPE, little to no inhibition and a PWAT well above 1.5
inches. The combination of the above has resulted in an
environment that is supportive of rounds of showers and
thunderstorms. The latest activity is working its way westward
across the Middle and Upper Keys and surrounding waters.

Forecast - The previously mentioned upper level low will weaken
and shift southwestward into the northwestern Caribbean Sea. The
associated lower level trough near the Keys will gradually be
carried westward into our western marine zones with moderately
drier lower level air filtering in. Until then, rain chances will
remain well above seasonal norms due to the subtle troughing and
potential for South Florida outflow boundaries and local cloud
lines. Outside of rain affected areas, high temperatures will
range in the upper 80s with dew points in the lower to mid 70s.

Expect winds to freshen moderately heading into the weekend as
the pressure ridge to our north strengthens due to the upper
trough shearing out and replaced by narrow ridging. Rain chances
will trend back to seasonal norms, along with temperatures and
moisture.

Another upper level low is expected to retrograde across Florida
and be accompanied by another subtle lower level trough. This
should push rain chances up a bit as the environment will remain
seasonably unstable with ample instability and moisture. Rain
chances will then again dip back to normal heading into mid week
as the low/trough complex migrates westward into the Gulf of
Mexico. Expect seasonably warm and relatively humid conditions
throughout.

&&

.MARINE...
A ridge to our north will result in gentle to moderate easterly
breezes today. Winds are expected to freshen heading into the
weekend as the ridge strengthens. Cautions may be periodically
required for portions of Keys waters tonight through tomorrow
night. This pickup should be relatively short lived with the mean
flow returning to the usual evening and early night peaks and
early day lulls.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals through 06z/25th with brief periods of MVFR ceilings and
IFR visibilities with passing showers likely. Shower and
thunderstorm activity has continued to increase around the island
chain in association with residual boundaries, therefore VCTS has
been introduced to both MTH and EYW as of 06z, and will be
observed for most of the day. Otherwise, winds will remain out of
the east at increase to 8 to 11 knots by tonight.

&&

.CLIMATE...
On this day in 1950, the daily record high temperature of 94 degrees
was recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  88  80  88  80 / 70 50 40 30
Marathon  88  80  90  80 / 70 50 40 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 24, 5:54 AM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Key West FL
554 AM EDT Thu Jun 24 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-251000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
554 AM EDT Thu Jun 24 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes and locally strong wind gusts of
30 to 40 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are expected. The primary
thunderstorm hazard will be lightning strikes and locally strong
wind gusts of 30 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 9:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
955 AM EDT Thu Jun 24 2021

FLZ078-241500-
Monroe Lower Keys FL-
955 AM EDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
1100 AM EDT...

At 953 AM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 9 miles south of Sugarloaf Key, or 11 miles
southeast of Big Coppitt Key, moving west at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Geiger Key, Sunset Key and Shark Key.

This includes US 1 between mile markers 0 and 12.

LAT...LON 2456 8189 2457 8182 2464 8178 2460 8180
      2457 8179 2457 8175 2464 8173 2459 8174
      2463 8169 2458 8173 2458 8172 2461 8169
      2461 8170 2462 8166 2460 8157 2456 8168
TIME...MOT...LOC 1353Z 099DEG 18KT 2449 8152

BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:37 AM EDTSpecial Marine WarningKEY38 min
Jun 24, 9:59 AM EDTSpecial Marine WarningKEY61 min
Jun 24, 12:06 PM EDTSpecial Marine WarningKEY54 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.